Hail, Washington
- When
- June 24, 11:35 AM EST
- Where
- Washington County, Ft Edward
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.270, -73.580
Penny size hail was reported in Fort Edward during a thunderstorm.
The passage of an upper level trough, and weak cold front produced isolated to scattered thunderstorms during Tuesday afternoon on June 24th. Large hail accompanied some of these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The passage of an upper level trough, and weak cold front produced isolated to scattered thunderstorms during Tuesday afternoon on June 24th. Large hail accompanied some of these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 24, 9:25 AM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1025 AM EDT TUE JUN 24 2008 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION THIS AFTERNOON ...TRIGGERING ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN TONIGHT INTO WEDNESDAY...PROVIDING DRY CONDITIONS AND MORE COMFORTABLE HUMIDITY LEVELS. A UPPER LEVEL DISTURBANCE WILL PASS THROUGH ON THURSDAY...BRINGING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL IMPULSE TRACKING THROUGH THE REGION THIS AFTERNOON...AND AREA SOUNDINGS SHOW INSTABILITY PRESENT ACROSS THE AREA. VERY LITTLE LOW-LEVEL FORCING...BUT BOUNDARY LAYER WIND SHIFT SEEN UPSTREAM IN UPPER AIR DATA AND GUIDANCE SUPPORTS THE WIND SHIFT...AS THE UPPER LEVEL SYSTEM EXITS...SO WEST-NORTHWEST BOUNDARY LAYER FLOW WILL TURN TO NORTH...AND THIS IS ABOUT THE ONLY DISCERNIBLE LOW LEVEL FORCING THIS AFTERNOON. SOME SCATTERED THUNDERSTORMS SHOULD DEVELOP...WITH SOME SPOTTY MARGINALLY SEVERE HAIL AND LOCALIZED GUSTY WINDS. CONVECTIVE TEMPERATURES ARE IN THE LOWER 70S OVER MUCH OF THE REGION..AND NEAR 80 SOUTHERN AREAS. CLOUD COVER ALREADY DEVELOPING...SO MOSTLY CLOUDY...AND HIGHS WILL BE CAPPED JUST ABOVE THE CONVECTIVE TEMPERATURES...WHICH IS THE CURRENT FORECAST. VERY FEW CHANGES TO FORECAST IF ANY. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... THE UPPER LEVEL TROF AXIS WILL BE EAST OF THE AREA BY AROUND 8 PM...WITH CONVECTION HAVING ENDED AS DRIER AND MORE STABLE AIR MOVES IN FROM THE WEST. TEMPS WILL BE REFRESHINGLY COOL...WITH LOWER TO MID 50S IN MOST AREAS EXCEPT COOLER 40S ACROSS THE HIGHER ELEVATIONS. SOME PATCHY FOG MAY FORM OVERNIGHT...ESPECIALLY IN FAVORED AREAS THAT DECOUPLE. WED WILL THE FIRST COMPLETELY DRY DAY ACROSS THE AREAS IN A WHILE. HIGH PRESSURE AT THE SURFACE WILL BUILD IN...WITH DEWPOINTS COMFORTABLY IN THE 50S. A STRONG MID LEVEL CAP SHOULD PRECLUDE ANY CONVECTION FROM DEVELOPING DESPITE SURFACE HEATING...WITH JUST SOME FAIR WEATHER CU AROUND. WE WILL ONLY GET A BRIEF RESPITE FROM INCLEMENT WEATHER...AS THE NEXT SYSTEM WILL BE DIVING SOUTHEAST ACROSS THE GREAT LAKES REGION LATE WED NIGHT. WILL INTRODUCE CHANCE POPS WEST OF ALBANY AT THIS TIME...BUT MODEL GUIDANCE SUGGESTS IT WILL STAY DRY THROUGH THE NIGHT EAST OF THE HUDSON RIVER VALLEY. NORTHWEST FLOW REGIME WITH AN EMBEDDED UPPER LEVEL SHORT WAVE WILL TRIGGER SCATTERED SHOWERS AND STORMS. WILL MAINTAIN POPS THROUGHOUT THE DAY. THERE IS A RISK OF SEVERE STORMS...AS UPPER LEVEL FLOW STRENGTHENS AND DEEP LAYER SHEAR INCREASES DURING THE DAY. SURFACE DEWPOINTS WILL ALSO BE ON THE RISE...LIKELY BACK IN THE 60S. ALONG WITH GOOD DYNAMIC ASCENT...WITH SUFFICIENT HEATING THERE COULD BE SIGNIFICANT UPDRAFTS WITH POTENTIAL FOR RAPID ORGANIZATION. ONLY QUESTION WILL BE IF WE GET ENOUGH SUNSHINE TO DESTABILIZE. EVEN THOUGH THERE IS SOME UNCERTAINTY...ENOUGH CONFIDENCE EXISTS TO MENTION SEVERE POTENTIAL FOR THURSDAY AFTERNOON/EVENING IN HWO. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... WARM FRONTAL BOUNDARY WILL SLOWLY LIFT NORTHEAST THROUGH THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH THE FORECAST AREA ON SATURDAY FULLY EMBEDDED IN THE WARM SECTOR OF A DEEPENING SURFACE/UPPER LOW MOVING NORTHEAST FROM THE WESTERN GREAT LAKES INTO EASTERN ONTARIO. THE COLD FRONT ASSOCIATED WITH THE SURFACE/UPPER LOWS WILL MOVE ACROSS THE REGION ON SUNDAY. THESE FEATURES WILL SET THE STAGE FOR ANOTHER ACTIVE PERIOD OF CONVECTIVE FROM THURSDAY NIGHT THROUGH SUNDAY...WITH THE MOST WIDESPREAD CONVECTION/PCPN FORECAST FOR THE WEEKEND BASED ON GFS/ECMWF FORECASTS. EVEN AFTER THE COLD FRONT MOVES THROUGH ON SUNDAY...UPPER LEVEL TROFING AND COLD POOL WILL RESULT IN A CONTINUING CHANCE OF SHOWERS/TSTMS INTO EARLY NEXT WEEK. SURFACE TEMPS AT OR A LITTLE ABOVE NORMAL THROUGH SUNDAY...WITH NIGHTTIME LOWS HAVING THE BEST CHANCE OF BEING ABOVE NORMAL DUE TO RELATIVELY HIGH DEW POINTS DURING THIS PERIOD. AT OR A LITTLE BELOW NORMAL TEMPS SUNDAY NIGHT INTO EARLY NEXT WEEK. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... MVFR/IFR FOG MAY LINGER AT KGFL/KPOU UP TO 13Z...BUT VFR THEREAFTER AT KGFL/KALB/KPOU THROUGH LATER TONIGHT...WHEN MVFR/IFR FOG IS LIKELY TO RETURN TO KGFL AND POSSIBLY MVFR AT KALB/KPOU. SURFACE WINDS WILL PICK UP FROM THE NORTHWEST TODAY AT 10 TO 15 KTS...WITH GUSTS TO 20 KTS...ESPECIALLY AT KALB. THERE IS THE CHANCE OF MORE SHOWERS OR THUNDERSTORMS...BUT UPPER LEVEL TROF AXIS WILL PASS EARLY ENOUGH TO PREVENT ANY WIDESPREAD ACTIVITY FROM OCCURRING OVER THE TAF SITES...SO HAVE ONLY INCLUDED VCSH FOR A PERIOD BETWEEN ABOUT 16Z AND 21Z. OUTLOOK... THU AM...VFR...NO WX. THU PM...VFR NO SIG WX PREV...CHC SHRA/TSRA WITH MVFR CIGS/VSBY. FRI...VFR...SLGT CHC -SHRA/-TSRA. SAT...VFR PREV...CHC SHRA/TSRA WITH MVFR/IFR CIG/VSBY. && .FIRE WEATHER... SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE PAST SEVERAL DAYS HAS RESULTED SIGNIFICANT RAINFALL FOR MUCH OF THE AREA. AN UPPER LEVEL TROUGH PASSING THROUGH WILL BRING MORE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. TONIGHT AND WEDNESDAY SHOULD BE DRY WITH HIGH PRESSURE IN CONTROL. RELATIVE HUMIDITY VALUES TODAY WILL ONLY DROP TO AROUND 45 TO 55 PERCENT IN THE VALLEYS...AND 55 TO 65 PERCENT IN THE MOUNTAINS. RH VALUES WILL RECOVER TO NEAR 100 PERCENT TONIGHT WITH DEW FORMATION LIKELY. MINIMUM RELATIVE HUMIDITIES WILL DROP TO BETWEEN 35 AND 45 PERCENT ON WEDNESDAY. WINDS WILL BE LIGHT AND VARIABLE EARLY TODAY...THEN SHIFT TO THE NORTHWEST AROUND 10 TO 15 MPH WITH GUSTS TO AROUND 20 MPH. WINDS WILL ONCE AGAIN BECOME LIGHT AND VARIABLE TONIGHT...BEFORE INCREASING TO 10 TO 15 MPH ON WEDNESDAY. && .HYDROLOGY... BASED ON RADAR ESTIMATES...SOME PARTS OF THE ALY FORECAST AREA HAVE RECEIVED 3 TO 6 INCHES OF RAIN DURING THE PAST 48 HOURS...ALTHOUGH MOST AREAS HAVE GOTTEN BETWEEN ONE AND TWO INCHES. MOST AREA STREAMS AND RIVERS HAVE SHOWN SOME RISES...BUT REMAIN WELL WITHIN THEIR BANKS. SOME MINOR URBAN/RURAL FLOODING HAS OCCURRED DURING THE PAST TWO DAYS DUE TO THE HIGH RAINFALL RATES...AND MAINLY FLOOD ADVISORIES HAVE BEEN ISSUED TO HANDLE THESE PROBLEMS. PRECIPITATION/CONVECTION FOR TODAY SHOULD BE LESS WIDESPREAD AND WILL LIKELY HAVE LOWER PRECIPITATION RATES AS A RESULT OF SOMEWHAT DRIER AIR (DEWPOINTS IN THE 50S INSTEAD OF THE LOW/MID 60S) HAVING FILTERED INTO THE REGION. ANY CONVECTION TODAY LIKELY TO END LATE THIS AFTERNOON/EARLY THIS EVENING SINCE THE UPPER LEVEL TROF AXIS WILL BE EAST OF THE REGION BY LATE IN THE DAY. DRY DAY WEDNESDAY...BUT THEN ANOTHER CONVECTIVE/WET PERIOD EXPECTED THURSDAY THROUGH THE WEEKEND AS VERY MOIST/UNSTABLE AIR RETURNS TO THE REGION. A WARM FRONT SLOWLY LIFTING THROUGH THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT...FOLLOWED BY A VERY MOIST AND UNSTABLE AIRMASS FOR THE WEEKEND...WITH A COLD FRONT MOVING THROUGH ON SUNDAY...WILL ALL ACT TO INITIATE CONVECTION/POSSIBLY HEAVY RAIN DURING THIS PERIOD. HYDRO PROBLEMS A GOOD POSSIBILITY AT SOME POINT DURING THIS PERIOD...ESPECIALLY SO SOON AFTER THE RECENT WET PERIOD. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...NAS NEAR TERM...NAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1034 AM EDT TUE JUN 24 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-251100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1034 AM EDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ASSOCIATED WITH THE PASSAGE OF AN UPPER LEVEL TROUGH. MOST OF THE THUNDERSTORMS ARE NOT LIKELY TO BECOME SEVERE...ALTHOUGH A FEW STORMS COULD APPROACH SEVERE LEVELS WITH HAIL AROUND PENNY SIZE. IN GENERAL... SMALL HAIL AND GUSTY WINDS WILL POSSIBLE WITHIN ANY OF THE THUNDERSTORMS TODAY. INDIVIDUAL THUNDERSTORMS WILL MOVE TO THE SOUTHEAST AROUND 25 TO 30 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING ASSOCIATED WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE. THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1121 AM EDT TUE JUN 24 2008 NYZ042-043-083-084-241615- NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY- SOUTHERN WASHINGTON NY- 1121 AM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORMS CONTAINING SMALL HAIL WILL AFFECT SOUTHEAST WARREN...AND NORTHWEST AND CENTRAL WASHINGTON COUNTIES THROUGH 1215 PM EDT... AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH DIAMETER HAIL. THIS STORM WAS LOCATED NEAR LAKE GEORGE VILLAGE...OR ABOUT OVER LAKE GEORGE VILLAGE...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... COMSTOCK BY 1205 PM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1204 PM EDT TUE JUN 24 2008 NYZ041-083-084-241700- NORTHERN SARATOGA NY-SOUTHEAST WARREN NY-SOUTHERN WASHINGTON NY- 1204 PM EDT TUE JUN 24 2008 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEAST SARATOGA...SOUTHEAST WARREN AND WEST CENTRAL WASHINGTON COUNTIES... AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH DIAMETER HAIL. THIS STORM WAS LOCATED NEAR GLENS FALLS...AND MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... HUDSON FALLS BY 1210 PM EDT... FORT EDWARD BY 1215 PM EDT... GREENWICH BY 100 PM EDT.
The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
6 hail. Local standard time, as filed.
Penny size hail was reported in Fort Edward during a thunderstorm.
Penny size hail was reported near Schuylerville during a thunderstorm.
Quarter size hail was reported in North Easton during a thunderstorm.
Nickel size hail was reported in Buskirk during a thunderstorm.
Dime to nickel size hail was reported in Berlin during a thunderstorm.
Penny size hail was reported near Raymertown during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116916, 116917, 116918, 116919, 116920, 116921.